MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that while attempting to deploy the device, the distal end would not open.The device was resheathed 2 times.It was noted the proximal and middle part of the device was positioned in a bend.More than 50% of the device had been deployed when it failed to open.There were no additional steps or other devices required to open the device.The physician decided to use a new one.The device was resheathed and removed with the microcatheter.The patient was undergoing surgery to treat an unruptured, saccular aneurysm at the right opthalmic with a max diameter of 6mm and a neck diameter of 3mm.The distal and proximal landing zones were 4.5mm and 4.9mm.It was noted the vessel tortuosity was moderate.The post procedure angiographic result was very good.There were no patient symptoms associated with the event.Dapt (dual antiplatelet treatment) was administered.The devices were prepared as indicated in the ifu.
 
Additional Manufacturer Narrative
The pipeline flex was returned within its outer carton; inside of a sealed bio-hazard bag and a shipping box.When compared to the drawings the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No bend was observed on the pushwire.The distal and proximal ends of the pipeline flex braid appeared to be fully opened and moderately frayed.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the analysis findings, the customer report of "failure to open at the distal end" was not confirmed.The event cause could not be determined as the distal and proximal ends of the pipeline flex braid appeared to be fully opened and moderately frayed.It's possible that the "patient tortuous anatomy" may have contributed to the failure to open issue.The damage to the braid on the ends of the pipeline flex is likely the results of the physician re-sheathing the de vice more than recommended two times.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8388614
Report Number2029214-2019-00155
Device Sequence Number16726062
Product Code OUT
UDI-Device Identifier00847536019638
UDI-Public00847536019638
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/10/2021
Device Model NumberPED-500-14
Device Catalogue NumberPED-500-14
Device Lot NumberA658655
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer04/10/2019
Initial Report FDA Received Date03/04/2019
Supplement Report FDA Received Date05/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1